Kansas, 2014Flood in Kansas, August 6 to 7, 2014
August 6 to 7, 2014 · NWS EAX · 1 event in 1 county or zone
A line of storms moved through the producing locally heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved through the producing locally heavy rain and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 6, 5:53 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 6, 5:53 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT Wed Aug 6 2014
.SHORT TERM...(This Evening through Friday Night)
Issued at 402 PM CDT WED AUG 6 2014
Water vapor satellite imagery this afternoon shows a rather messy
upper level pattern in place across the Nation with negative height
anomalies to our east and positive height anomalies to our west, down
stream from a ugly little cutoff circulation --shear axis?-- spinning
over the Great Basin. Closer to home a shortwave trough is noted
slowly shifting east through the northern and central Plains. An
associated surface low is in central Kansas with a warm front
extending east into Missouri; roughly along a St Joseph to Moberly
line. Currently, convective activity is bubbling in eastern Kansas
and is expected to spread east into Missouri late this afternoon and
evening.
For this evening and through tonight...the shortwave moving east
across Kansas has bumped into an axis of high instability across
eastern Kansas, where MUCAPE values of 3000+ J/KG are present. This
has sparked storms in eastern Kansas, but limited shear -- 0-6KM
values struggling to reach 30 knots-- has left the storms pulsing
up and down. This should limit primary hazards with storms late this
afternoon to damaging winds as individual storm cells collapse. This
activity is expected to spread east late this afternoon and into the
evening hours across western Missouri with the wind threat diminishing
later in the evening. The slowly veering jet under the shortwave
might be able to keep moisture focused across the Kansas-Missouri
state line tonight, which could result in redeveloping storms across
northeast Kansas and/or northwest Missouri late tonight. This could
result in repeated rounds of rain, and with precipitable water values
over 1 inch torrential rain may lead to some localized flooding
issues. However, have held off on any kind of Flood Watch product
though as basins in the region could stand to take a bit of rain
before flooding.
Thursday...convection is expected to be ongoing that morning as
the left over complex of storms slowly slides east. This could keep
a mix of showers and embedded thunderstorms percolating across
Missouri through at least the first half of Thursday. More storms
may bubble up through the day, but the focus for activity looks like
it will have moved into eastern and southern Missouri likely
resulting in castoff showers and storms through the afternoon as the
upper level shortwave --to our west today-- finishes moving to our
east.
Friday...still more storms are forecast, but have backed off the
POPs considerably. By Friday we should be west of the shortwave
driving the activity tonight thru Thursday. This will leave the
frontal boundary sweeping through today wallowing around to our
south, so have trimmed POPs for the day Friday as isolated coverage
is all that looks possible at this time.
.LONG TERM...(Saturday through Wednesday)
Issued at 402 PM CDT WED AUG 6 2014
Second half of the weekend remains unsettled as upper flow remains
zonal with embedded shortwave troughs moving across the central
plains. Deep moisture will continue streaming in from the Gulf of
Mexico and models agree that additional shortwave troughs will
ripple through the flow through the weekend.
As we move into next week...the upper ridge over the Rockies will
amplify and increase the meridional flow over the CWA. This will
keep temperatures below normal early to middle next week and
decrease the moisture and thus precipitation chances for Tuesday and
Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 649 PM CDT WED AUG 6 2014
Thunderstorms and rain are ongoing at the terminals at this time,
with more thunderstorms to the west of the terminals expected to
effect them tonight. Occasional rain will prevail at the terminals
for the next couple of hours before the next line of storms role in
from the west. Have estimated time for the next round between 02Z
and 04Z, though activity may last past 04Z. More storms may develop
early Thursday morning, but confidence is too low to include in the
TAF at this time.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
SHORT TERM...Cutter
LONG TERM...Adolphson
AVIATION...Cutter
Hazardous weather outlook, Aug 6, 12:16 PM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT WED AUG 6 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
116 PM CDT WED AUG 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
KANSAS LATE THIS AFTERNOON OR EVENING. BRIEF HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL ARE POSSIBLE. SEVERE STORMS ARE NOT LIKELY BUT
AS ADDITIONAL RAIN FALLS LATE TONIGHT SOME MINOR FLOODING IS POSSIBLE.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERAL MORE ROUNDS OF MODERATE TO HEAVY RAIN IS LIKELY OVER CENTRAL
MISSOURI OVER THE NEXT FEW DAYS. AS A RESULT...FLASH FLOODING IS
POSSIBLE ALONG WITH RISING RIVERS AND STREAMS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Aug 6, 3:18 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT WED AUG 6 2014
KSZ025-103>105-MOZ028-062200-
ATCHISON KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
418 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY IN EAST CENTRAL
KANSAS...AND SOUTHEASTERN ATCHISON...WYANDOTTE AND LEAVENWORTH
COUNTIES IN NORTHEAST KANSAS...AND WESTERN PLATTE COUNTY IN WEST
CENTRAL MISSOURI UNTIL 500 PM CDT...
AT 416 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MCLOUTH TO EDGERTON...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TONGANOXIE...GARDNER...DE SOTO...BASEHOR...OLATHE...BONNER
SPRINGS...LEAVENWORTH...SHAWNEE...LANSING...EDWARDSVILLE...
WESTON...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND PARK...
MISSION...LINWOOD...EASTON...CLEARVIEW CITY AND POTTER.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 420.
I-35 IN KANSAS BETWEEN MILE MARKERS 202 AND 232.
I-635 BETWEEN MILE MARKERS 0 AND 6.
I-435 LOOP FROM MILE MARKERS 0 TO 27...78 TO 83.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3947 9486 3905 9464 3875 9468 3874 9506
3898 9506 3898 9508 3895 9508 3898 9516
3896 9517 3896 9519 3941 9519 3942 9521
TIME...MOT...LOC 2117Z 263DEG 22KT 3921 9518 3882 9503
LEIGHTONSpecial weather statement, Aug 6, 4:01 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT WED AUG 6 2014
KSZ103>105-MOZ020-021-028-029-037-043-062245-
BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
501 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND NORTHEASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS...AND WESTERN CLINTON AND SOUTHEASTERN BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND PLATTE...WESTERN JACKSON...CLAY
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 545 PM
CDT...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSHVILLE TO
PARKVILLE TO OLATHE...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LENEXA...PLATTE CITY...WEATHERBY LAKE...MERRIAM...PARKVILLE...
OVERLAND PARK...MISSION...PRAIRIE VILLAGE...FAIRWAY...KANSAS CITY
KANSAS...BELTON...RIVERSIDE...WESTWOOD...MISSION HILLS...LEAWOOD...
GRANDVIEW...KANSAS CITY...NORTH KANSAS CITY...GLADSTONE AND
SMITHVILLE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 20.
I-70 IN KANSAS BETWEEN MILE MARKERS 411 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 32.
I-35 IN KANSAS BETWEEN MILE MARKERS 220 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 83.
I-29 BETWEEN MILE MARKERS 0 AND 35.
I-470 BETWEEN MILE MARKERS 0 AND 16.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3972 9453 3942 9429 3885 9426 3875 9475
3915 9484 3950 9500
TIME...MOT...LOC 2201Z 236DEG 29KT 3960 9496 3921 9473
3885 9475
LEIGHTONLocal storm report, Aug 6, 5:25 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG PECULIAR 38.72N 94.46W
08/06/2014 CASS MO PUBLIC
DAMAGED TREE. REPORTED VIA SOCIAL MEDIA.
&&
JWELSHFlood, Leavenworth
- When
- August 6, 9:07 PM CST to August 7, 3:07 AM CST
- Where
- Leavenworth County, 5.2 mi W of Lansing to 5.46 mi W of Lansing
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.261, -94.996
Standing water was reported on Eisenhower Road leading public works to close the road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Rhode Island, August 6, 20141 death · 1 event
- Flash Flooding in Idaho, August 6, 2014$301,000 · 3 events
- Flash Flooding in Nevada, August 6, 2014$65,000 · 3 events
- Hail and Damaging Winds in Kansas, August 6 to 7, 2014$18,000 · 62 kt wind · 14 events
- Damaging Winds in Virginia, August 6, 2014$18,000 · 50 kt wind · 4 events
- Heavy Rain in Iowa, August 6, 201413 events
- Hail and Damaging Winds in New York, August 6, 20141.75 in hail · 10 events
- Hail and Damaging Winds in Maine, August 6, 20141 in hail · 5 events
- Damaging Winds in Kansas, August 6, 201460 kt wind · 4 events
- Flash Flood and Hail in Nevada, August 6, 2014$1,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Missouri, August 6, 20141.25 in hail · 3 events
- Damaging Winds in Nebraska, August 6, 201452 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540851.